The patient’s heart was beating dangerously slowly, and his EKG showed third-degree AV block: His heart’s electrical system had completely shut down in the middle. If this were TV, the doctors would have started shouting “Epi!” and “Get the pads!” immediately. This was real life, though, so his team decided to briefly sit down with him to try to determine why his heartbeat had slowed so dramatically. Was it something that could be reversed without the need to surgically implant a pacemaker?
Yes, as it turns out, the patient had been taking metoprolol for years, a blood-pressure pill with the potential to slow the heart in excessive doses — but his dose hadn’t changed recently. However, he had been started on Lopressor three weeks ago at a different hospital for chest pain. What the patient didn’t know was that Lopressor is a brand name for the metoprolol that he’d already been taking; as a result, he had inadvertently been taking double-dose metoprolol without realizing it. Thankfully, this error was caught in time before the patient suffered lasting damage or underwent an unnecessary surgery.
How could this mistake have happened? Fragmented medical record systems between hospitals played an obvious role, but I am reminded again of the above story because of the confusion I regularly witness as a result of our two-named system for medications: the brand names used by drug companies, the generic names memorized by providers, and the profound dearth of guidance about which ones to use preferentially with patients.
Take my patient last month, the recipient of a kidney transplant at another hospital, who presented to our hospital instead of his primary hospital because of respiratory distress requiring an emergent breathing tube. Once his breathing had improved, I asked him what immunosuppressive medications he took to protect his transplanted kidney. Tacrolimus, one of the most commonly used kidney-transplant drugs? No. Tac, the first syllabus of tacrolimus often used as the drug’s nickname? No. Mycophenolate or MMF, another immunosuppressive medication alongside its abbreviation? No. What about Cellcept or Myfortic, the two separate brand names for that same mycophenolate medication? No and no. Only a day later did the patient casually endorse taking Prograf, tacrolimus’ old brand name that I never use personally, while admittedly not knowing why he took it. Luckily, no harm to his transplanted kidney ensued from this mix-up.
Why do our hospital’s doctors choose to say “tac” while the patient’s primary transplant doctors choose to say “Prograf”? No idea. And how often do near misses and adverse patient outcomes occur because patients are unaware that their medications have two names? These events are likely extremely underreported, but the stories are certainly there if you look for them.
Take the patient who had a seizure because three different providers had dispensed three separate prescriptions for the antidepressant bupropion, Wellbutrin (bupropion’s brand name), and Zyban (bupropion’s other brand name, used to quit smoking).
Take the American traveling abroad who was hospitalized because the same brand name “Dilacor” refers to different medications in different countries.
Take the patient with chest pain who received a dangerous combination of nitrates and nitroglycerin because her doctor — let alone the patient herself — did not recognize the brand name of the drug sildenafil that the patient was taking for a rare indication.
The FDA has raised alarms about confusion caused by medication brand names, specifically regarding the risk of severe liver injury in patients who take combination pain medications like Vicodin or Percocet that include acetaminophen without realizing that acetaminophen is the generic name for the Tylenol that they are already taking.
How can we prevent our patients from becoming the subject of the next case report about accidental harm caused by this naming system? Until our medical record systems learn to talk to each other, the best tool for our patients is education. On my inpatient service, I have learned to make it a point to religiously include both names of every medication (with the lesser-used name in parentheses) that my patient will leave the hospital with.
For my clinic patients with medications that can cause problems if suddenly stopped or overdosed, I string both pill names into the first-last-name moniker of sorts: “Your warfarin, a.k.a. the Coumadin,” or “Your valproate, a.k.a. the Depakote.” After all, I don’t always know which of my patients will use low-cost or VA pharmacies which only communicate via generic names … or which patients will learn only the brand names as they scour the Internet reading about the medications that I’ve prescribed.
Most importantly, of course, there is no substitute for recommending that our patients keep a running list of all medications (with both names!) in their purses, wallets, or smartphones at all times. Particularly in the chaotic setting of being admitted to and discharged from a hospital, such a list can very literally be a life-saver. In an ideal world, health care systems would have seamless and secure ways to cross-reference medication lists instead of expecting our patients to be the sole guarantors of this information. Until that day arrives, though, the key to keeping our patients’ hearts safe may be not a pacemaker but rather just a pen and paper with some vigilance.
Rahul Banerjee is an internal medicine resident.
Image credit: Shutterstock.com